Alert archive / Nevada / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 7, NWS Elko, NV

May 17, 2018Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at May 17, 2018, 2:06 PM PDT for Elko County, Nevada. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2018, 2:06 PM PDT (21:06 UTC)
Expired
May 17, 2018, 2:30 PM PDT
In force
24 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Elko County, NV

The radar

The Salt Lake City radar (KMTX), 171 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

133 
WUUS55 KLKN 172106
SVRLKN
NVC007-172130-
/O.NEW.KLKN.SV.W.0007.180517T2106Z-180517T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
206 PM PDT THU MAY 17 2018

The National Weather Service in Elko Nevada has issued a

* Severe Thunderstorm Warning for...
  Northeastern Elko County in northeastern Nevada...

* Until 230 PM PDT

* At 205 PM PDT, a severe thunderstorm was located 20 miles southeast
  of Contact, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Elko County, mainly east of US-93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4178 11425 4140 11437 4140 11467 4183 11467
TIME...MOT...LOC 2105Z 095DEG 1KT 4152 11452 

HAIL...1.00IN
WIND...60MPH
 
$$

DLW
1 follow-up statement
795 
WWUS55 KLKN 172129
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
229 PM PDT THU MAY 17 2018

NVC007-172138-
/O.EXP.KLKN.SV.W.0007.000000T0000Z-180517T2130Z/
Elko NV-
229 PM PDT THU MAY 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELKO COUNTY WILL
EXPIRE AT 230 PM PDT...
                
The storm which prompted the warning continues across portions of 
northeastern Elko county east of US-93. A new severe thunderstorm 
warning will be issued shortly.

LAT...LON 4178 11425 4140 11437 4140 11467 4183 11467
TIME...MOT...LOC 2128Z 095DEG 1KT 4152 11453 

$$

DLW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:53 AM PDT, 12 hours 13 minutes earlier.

Area forecast discussion, May 17, 1:53 AM PDT, 12 hours 13 minutes before
Area Forecast Discussion
National Weather Service Elko NV
153 AM PDT Thu May 17 2018

.SYNOPSIS...Unsettled weather will continue across the Great Basin
region through Memorial Day. A low pressure system will continue
to move through the Silver State today. Showers and thunderstorms
will pop up again and some storms could produce small marble-
sized hail. The strongest storms today are expected to occur
across Eureka County and Elko County.

&&

.SHORT TERM...Today through Friday. KLRX WSR-88D radar is still
down for repairs. Satellite imagery shows substantial clearing
across central Nevada this morning and some convergence over the
northwest part of the LKN CWFA. There are lingering lightning
strikes in a line of showers stretching from Pershing County
through northwestern Elko County at this time. Model agreement is
pretty good moving this trough through Nevada and into Utah.

A closed low pressure circulation will move through central
Nevada today and dissolve into an open trough. With the axis of
the trough slowly moving east across eastern Nevada today, storms
will redevelop, with the strongest storms expected to occur from
Grass Valley near Eureka through Mountain City in northwest Elko
County this afternoon, including the stretch from Battle Mountain
to Wells. The main threat will be gusty outflow winds, brief heavy
downpours, and small marble-sized hail. High temperatures will be
in the 60s. Low temperatures will range from the mid 30s to the
mid 40s.

.LONG TERM...Friday night through next Wednesday.

Showers will be ending Friday night. Shower coverage continues to
look to lighten some on Saturday, but is short lived as the next
system quickly begins to develop off of the coast on Sunday. This
will keep showers and afternoon thunderstorms, possibly strong at
times, probable through at least the middle of next week as the
system slowly moves through the Great Basin. Temperatures will be
near normal, with high temperatures ranging from the mid 60s to
the mid 70s. Low temperatures may be a bit cooler Friday night
with some better clearing expected, with some valleys dropping
into the 30's. Otherwise, lows will be mainly in the 40's for the
remainder of the long term period with more clouds expected.

&&

.AVIATION...Thunderstorms will redevelop this afternoon and
evening across northern and central Nevada. Strongest storms look
to effect KEKO, KBAM, and possibly KWMC, with erratic wind gusts
to around 50 mph and small hail. Lower confidence that storms will
develop near KELY, but still a possibility. KTPH will remain dry
and breezy.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

92/90/90
Hazardous weather outlook, May 17, 2:21 AM PDT, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
221 AM PDT Thu May 17 2018

NVZ030-031-033>041-180930-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
221 AM PDT Thu May 17 2018

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada...northwest Nevada and south
central Nevada.

.DAY ONE...Today and Tonight.

Low pressure will be moving through the state today producing more
showers and thunderstorms. The strongest storms should be in a
swath stretching from Grass Valley near Eureka to Mountain City in
Elko County, including Carlin and Elko. Some of the storms could
produce frequent lightning, brief heavy showers and small marble-
sized hail as well as gusty outflow winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The unsettled weather pattern will continue through the middle of
next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report precipitation totals and any
significant weather phenomena such as strong winds or hail and
any storm damage.

LW

In the hours before

Special weather statement, May 17, 1:32 PM PDT, 34 minutes before
Special Weather Statement
National Weather Service Elko NV
132 PM PDT THU MAY 17 2018

NVZ031-172100-
Northern Elko County-
132 PM PDT THU MAY 17 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ELKO COUNTY...

At 131 PM PDT, a strong thunderstorm was located 22 miles east of
Jackpot. the storm is nearly stationary.

Winds in excess of 30 mph, pea size hail and brief heavy rainfall
are possible with this storm.

This storm will remain over mainly rural areas of northeastern
Northern Elko County County.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4184 11404 4183 11408 4198 11420 4200 11417
      4199 11404
TIME...MOT...LOC 2031Z 095DEG 1KT 4186 11427

DLW
Special weather statement, May 17, 1:48 PM PDT, 18 minutes before
Special Weather Statement
National Weather Service Elko NV
148 PM PDT THU MAY 17 2018

NVZ034-038-172130-
Southwest Elko County-Ruby Mountains and East Humboldt Range-
148 PM PDT THU MAY 17 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ELKO COUNTY...

At 147 PM PDT, a strong thunderstorm was located over Spring Creek.
the storm is nearly stationary.

Wind gusts up to 50 mph and half inch hail are possible with this
storm. Significant accumulating hail is possible with this storm.
Hail will cover roadways and they will become slick. Slow down when
encountering hail covered roads .

Locations impacted include...
Lamoille, Jiggs, South Fork, Spring Creek, Lee, Lamoille Summit and
Lamoille Canyon.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4084 11523 4036 11550 4043 11586 4075 11577
      4092 11560
TIME...MOT...LOC 2047Z 094DEG 3KT 4075 11564

JRM
Special weather statement, May 17, 1:59 PM PDT, 7 minutes before
Special Weather Statement
National Weather Service Elko NV
159 PM PDT THU MAY 17 2018

NVZ031-034-038-039-172145-
Southwest Elko County-Northern Elko County-South Central Elko
County-Ruby Mountains and East Humboldt Range-
159 PM PDT THU MAY 17 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ELKO COUNTY...

At 158 PM PDT, strong thunderstorms were clustered near Elko. These
storms are nearly stationary.

Winds in excess of 30 mph and half inch hail are possible with this
storm. Heavy rainfall is also possible reducing visibility and
creating slick roadways.

Locations impacted include...
Elko, Wells, Deeth, Ryndon, Angel Lake, Adobe Summit, Hd Summit, Moor
Summit, Star Valley and Halleck.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4166 11472 4105 11460 4089 11546 4092 11560
      4075 11577 4074 11597 4121 11598
TIME...MOT...LOC 2058Z 095DEG 1KT 4090 11575

DLW

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 5:59 PM PDTSpecial Weather StatementLKN46 min
May 16, 6:00 PM PDTSpecial Weather StatementLKN45 min
May 16, 6:56 PM PDTSpecial Weather StatementLKNLander49 min
May 16, 8:01 PM PDTSpecial Weather StatementLKN44 min
May 17, 1:32 PM PDTSpecial Weather StatementLKN28 min
May 17, 1:48 PM PDTSpecial Weather StatementLKN42 min
May 17, 1:57 PM PDTSevere Thunderstorm WarningLKNElko63 min
May 17, 1:59 PM PDTSpecial Weather StatementLKNElko46 min
May 17, 2:13 PM PDTAreal Flood AdvisoryLKNElko6 hr
May 17, 2:31 PM PDTSevere Thunderstorm WarningLKNElko44 min
May 17, 2:44 PM PDTSevere Thunderstorm WarningLKNElko61 min
May 17, 2:53 PM PDTSpecial Weather StatementLKN37 min
May 17, 2:59 PM PDTAreal Flood AdvisoryLKNElko116 min
May 17, 3:09 PM PDTAreal Flood AdvisoryLKNElko3 hr
May 17, 3:11 PM PDTFlash Flood WarningLKNElko3 hr
May 17, 3:17 PM PDTSevere Thunderstorm WarningLKNElko28 min
May 17, 3:19 PM PDTSpecial Weather StatementLKN56 min
May 17, 3:38 PM PDTSpecial Weather StatementLKN22 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.